Hail, Knox
- When
- June 10, 6:22 PM EST to 6:25 PM EST
- Where
- Knox County, Beaver Ridge
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.980, -84.120
A trained spotter reported thunderstorms produced quarter-sized hail in Karns.
A weak frontal boundary triggered thunderstorms for the second day in a row. A few of storms produced a damaging thunderstorm downing mainly trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A weak frontal boundary triggered thunderstorms for the second day in a row. A few of storms produced a damaging thunderstorm downing mainly trees. Hail as large as a quarter was also reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 10, 2:10 PM EST, 4 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 310 PM EDT MON JUN 10 2013 .SHORT TERM (TONIGHT AND TUESDAY)...SKIES HAVE BECOME PARTLY CLOUDY THIS AFTERNOON BEHIND MORNING DISTURBANCE AND AIR MASS HAS BECOME UNSTABLE ENOUGH AHEAD OF UPPER LEVEL LOW/TROUGH MOVING EAST ACROSS THE OHIO AND MS VALLEYS THAT A NEW AREA OF SHOWERS AND THUNDERSTORMS WAS PROGRESSING TOWARDS THE NASHVILLE AND ADJACENT MIDDLE TN AND MIDDLE KY REGION. WITH SLIGHTLY LOWER FREEZING LEVEL AND STRONG WIND SHEAR LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE LATE THIS AFTERNOON THROUGH MID EVENING AS THE STORMS MOVE EAST. SUPERCELLS COULD FORM EARLY IN THE PERIOD AND MOVE INTO THE PLATEAU COUNTIES WITH AN ISOLATED TORNADO POSSIBLE. RAISED POPS SLIGHTLY TO LIKELY ALL OF EAST TN AND SW VA INTO THE EVENING HOURS AND ADDED SEVERE WORDING. LOCALLY HEAVY RAINS A POSSIBILITY WITH CURRENT WET GROUND BUT EXPECTING STORMS TO MOVE FAST ENOUGH THAT THE FLOOD THREAT WILL BE ISOLATED. DRIER AIR MASS WORKS IN TONIGHT AND TUESDAY BUT WITH EVENING RAIN PATCHY DENSE FOG POSSIBLE TUESDAY MORNING. LOWS TONIGHT SHOULD BE CLOSE TO MAV GUIDANCE NEAR 60 HIGHER ELEVATIONS TO MID 60S AROUND CHA. TUESDAY A FEW DEGREES WARMER BUT KEPT A FEW DEGREES BELOW GUIDANCE DUE TO THE AMOUNT OF MOISTURE IN THE GROUND THAT HAS TO EVAPORATE BEFORE TEMPS REACH THE 90 DEGREE THRESHOLD. .LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...MODELS ARE IN FAIRLY GOOD AGREEMENT WITH THE SYNOPTIC-SCALE PATTERN THROUGH THE EXTENDED PERIOD...AND GENERALLY REVEAL TWO MAIN FEATURES AFFECTING THE FORECAST AREA...A LOW PRESSURE SYSTEM ON THURSDAY AND A COLD FRONT ON MONDAY. A VERY UNSTABLE AIR MASS IS EXPECTED TO DEVELOP OVER THE FORECAST AREA ON WEDNESDAY...WITH ISOLATED CONVECTION EXPECTED DURING THE AFTERNOON AND EVENING HOURS. ANOTHER VERY UNSTABLE AIR MASS IS EXPECTED TO DEVELOP AGAIN ON THURSDAY...AS A LOW PRESSURE SYSTEM OVER THE OHIO RIVER VALLEY PUSHES A COLD FRONT THROUGH THE FORECAST AREA DURING THE AFTERNOON HOURS. WITH VERY UNSTABLE AIR MASSES EXPECTED ON WEDNESDAY AND THURSDAY...IT APPEARS THAT SEVERE CONVECTION WILL BE POSSIBLE EACH DAY...BUT ESPECIALLY ON THURSDAY AS THE COLD FRONT TRIGGERS A BETTER COVERAGE OF CONVECTION. HIGH PRESSURE THEN BUILDS OVER THE TN RIVER VALLEY FOR THE WEEKEND...WITH NORTHWEST FLOW ALOFT LINGERING OVER THE EASTERN HALF OF THE NATION. IT APPEARS THAT THIS PATTERN WILL BE CONDUCIVE TO THE POSSIBILITY OF MCS ACTIVITY MOVING INTO THE FORECAST AREA FROM THE NORTHWEST...BUT WILL KEEP THE FORECAST DRY UNTIL LATE SUNDAY INTO MONDAY...WHEN A WEAK UPPER-LEVEL TROUGH PUSHES A COLD FRONT TOWARDS THE FORECAST AREA. AS FOR TEMPS...WILL TREND A LITTLE COOLER THAN THE GFS GUIDANCE NUMBERS THROUGH THE EXTENDED PERIOD...SINCE THIS IS IN BETTER AGREEMENT WITH THE ENSEMBLE MEANS AND THE GROUND REMAINS FAIRLY WET OVER THE FORECAST AREA. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 66 88 70 92 73 / 50 10 10 20 20 KNOXVILLE AIRPORT, TN 65 86 68 91 71 / 60 10 10 20 20 OAK RIDGE, TN 64 86 68 91 71 / 60 10 10 20 20 TRI CITIES AIRPORT, TN 60 84 63 89 66 / 60 10 10 20 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TD/DMG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 300 PM EDT MON JUN 10 2013 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-111000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 300 PM EDT (200 PM CDT) MON JUN 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT... SHOWERS AND THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON AND EVENING...WITH SOME STORMS BECOMING SEVERE WITH DAMAGING WINDS... LARGE HAIL...AND LOCALLY HEAVY RAINFALL. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ISOLATED THUNDERSTORMS WILL DEVELOP ON WEDNESDAY AFTERNOON AND EVENING...WITH A FEW POSSIBLY BECOMING SEVERE WITH DAMAGING WINDS... LARGE HAIL...AND LOCALLY HEAVY RAINFALL. A LOW PRESSURE SYSTEM WILL PUSH A COLD FRONT THROUGH THE SOUTHERN APPALACHIAN REGION ON THURSDAY...WITH SHOWERS AND THUNDERSTORMS DEVELOPING ALONG AND AHEAD OF IT. SOME OF THESE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND THEN AGAIN ON THURSDAY. DMG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 554 PM EDT MON JUN 10 2013 TNZ035-067-102300- MORGAN TN-ROANE TN- 554 PM EDT MON JUN 10 2013 ...SIGNIFICANT WEATHER ADVISORY FOR MORGAN AND ROANE COUNTIES UNTIL 700 PM EDT... AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTH OF FAIRFIELD GLADE...OR 14 MILES NORTH OF CROSSVILLE...MOVING EAST AT 35 MPH. ANOTHER STRONG STORM WAS ALSO LOCATED OVER NORTHWEST PARTS OF CUMBERLAND COUNTY...AND COULD TRACK EAST ACROSS PARTS OF ROANE COUNTY. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...ROCKWOOD... WARTBURG...KINGSTON...OLIVER SPRINGS...HIGH POINT...DEERLODGE...EAGLE FURNACE...RUGBY...SUNBRIGHT...PINE ORCHARD...FAIRVIEW...HARRIMAN... OAKDALE...PAINT ROCK...DEARMOND...PETROS AND BRADBURY. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 645 PM EDT MON JUN 10 2013 TNZ035-036-067-069-102330- ANDERSON TN-KNOX TN-MORGAN TN-ROANE TN- 645 PM EDT MON JUN 10 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN MORGAN... WESTERN KNOX...ANDERSON AND EXTREME NORTHERN ROANE COUNTIES UNTIL 730 PM EDT... AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF WARTBURG...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...OAK RIDGE... CLINTON...OLIVER SPRINGS...ROSEDALE...LAKE CITY...KARNS...NORRIS... POWELL AND BEARDEN. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
715 PM EDT MON JUN 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM HAIL OAK RIDGE 35.96N 84.30W
06/10/2013 E0.50 INCH ROANE TN CO-OP OBSERVER
&&The Knoxville radar (KMRX), 68 km away, was scanning. The volume nearest the first event began at 23:22 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
A trained spotter reported thunderstorms produced quarter-sized hail in Karns.
Dispatch personnel reported several trees and powerlines downed by thunderstorm wind 1 mile southwest of Karns on Byington Solway Road.
Highway department personnel reported several trees downed by thunderstorm wind across the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452811, 452805, 452815.